Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 71, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2005, 11:50 AM MST for Coconino County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2005, 11:50 AM MST (18:50 UTC)
- Expired
- Aug 16, 2005, 12:15 PM MST
- In force
- 25 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 110 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 161850 SVRFGZ AZC005-161915- /O.NEW.KFGZ.SV.W.0071.050816T1850Z-050816T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1150 AM MST TUE AUG 16 2005 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA * UNTIL 1215 PM MST * AT 1149 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR WUPATKI NATIONAL MONUMENT...OR ABOUT 30 MILES NORTHEAST OF FLAGSTAFF...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN COCONINO COUNTY AT NOON MST SPOTTERS HAVE REPORTED HAIL UP TO THREE-QUARTERS INCHE IN DIAMETER WITH THIS STORM. MOVE INDOORS IF POSSIBLE UNTIL THE STORM HAS PASSED. LAT...LON 3555 11144 3540 11132 3556 11100 3573 11118 $$
1 follow-up statement
000 WWUS55 KFGZ 161911 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1211 PM MST TUE AUG 16 2005 AZC005-161920- /O.EXP.KFGZ.SV.W.0071.000000T0000Z-050816T1915Z/ COCONINO AZ- 1211 PM MST TUE AUG 16 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COCONINO COUNTY EXPIRES AT 1215 PM MST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM HAD WEAKENED AND WAS NO LONGER SEVERE. SMALL HAIL AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. LAT...LON 3555 11144 3540 11132 3556 11100 3573 11118 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:25 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 16, 9:25 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 925 AM MST TUE AUG 16 2005 .SYNOPSIS...SLIGHTLY DRIER AIR WILL BE WORKING ITS WAY ACROSS NORTHERN ARIZONA DURING THE WEEK. HOWEVER...ENOUGH MOISTURE WILL REMAIN OVER THE NORTHERN ARIZONA TO FUEL SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE HIGHER TERRAIN. && .DISCUSSION...MOST AREAS ARE CLEAR TO PARTLY CLOUDY THIS MORNING WHICH WILL ALLOW FOR RAPID SURFACE HEATING. CURRENTLY WV IMAGERY IS SHOWING A WELL DEFINED UPPER LOW SPINNING OVER CENTRAL CALIF AND ANOTHER CIRCULATION OVER SOUTHERN NEVADA. SOUNDINGS SHOW INCREASED FLOW AND SHEAR INDICATING A BETTER CHANCE OF ORGANIZED CONVECTION TODAY THAN HAS BEEN SEEN IN THE LAST SEVERAL DAYS. SW FLOW ALOFT BRINGS DRYING TO THE MID/UPPER LEVELS WHILE LOWER LEVELS REMAIN MOIST. SFC DPS ARE PROGD TO REMAIN THE MID 40S TO LOWER 50S. ALSO MODELS INDICATE LITTLE CHANGE IN THE H85/H70 RHS. A WEAK H30 JETS REMAINS OVER THE STATE AS WELL WITH DIV-Q INDICATING WEAK UPWARD FORCING. EXPECT A CHANCE OF DAILY CONVECTION THRU THE WEEK... ESPECIALLY OVER THE HIGHER TERRAIN. THE HIGH PRESSURE CELL TO THE EAST OF AZ EXPANDS OVER THE DESERT THIS WEEKEND. STREAMLINE ANALYSIS SHOWS A RETURN TO SOUTHERLY FLOW WITH A SLIGHT INCREASE IN MOISTURE ACROSS THE CWA. && .AVIATION...FOR THE 18Z PACKAGE...ISOLATED THUNDERSTORMS THIS MORNING WILL BECOME MORE NUMEROUS AND STRONGER UNTIL THE AFTERNOON. COVERAGE IS EXPECTED TO BE WIDELY SCATTERED BY AFTERNOON ALTHOUGH SEVERAL STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 16, 10:00 AM MST, 1 hour 50 minutes before
PHXWRKHWO DDHHMM HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST TUE AUG 16 2005 AZZ004>018-037>040-170700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A TROUGH NEAR THE WEST COAST HAS RESULTED IN AN INCREASE IN WINDS AND SOME DRYING ALOFT. THE LOWER LAYERS OF THE ATMOSPHERE REMAIN MOIST. CONTINUED INSTABILITY AND INCREASED SHEAR WILL LIKELY PRODUCE STRONG WINDS AND LARGE HAIL IN SOME STORMS THIS AFTERNOON AND EVENING. THE THREAT OF FLOODING HAS DECREASED AS THE STORMS WILL BE MOVING FASTER TODAY. HOWEVER...LOCALIZED FLOODING IS STILL POSSIBLE...ESPECIALLY IN LOCATIONS THAT HAVE RECEIVED SIGNIFICANT RAINS OVER THE LAST SEVERAL DAYS. STORMS ARE EXPECTED TO DEVELOP BY LATE MORNING OVER THE HIGHER TERRAIN AND THEN SPREAD OVER THE LOWER TERRAIN DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT DRYING TREND IS EXPECT TO CONTINUE THROUGH THIS WEEK. ENOUGH MOISTURE AND INSTABILITY WILL REMAIN... HOWEVER...FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:30 PM MST | Tornado Warning | FGZ | Gila, Navajo | 30 min |
| Aug 16, 12:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Aug 16, 4:25 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.